Legal / Ethics

What’s in a name?

What’s in a name?

Editor’s note: The information below was provided by United States Pharmacopeial Convention (USP). It may be freely reproduced and distributed, for non-commercial use only. The American Nurses Association is a voting member of the USP Convention.

If you eat jelly instead of jam you would get a slightly different version of the same thing. Jelly, jam, and preserves are all made from fruit mixed with sugar and pectin. The difference between them comes in the form that the fruit takes: fruit juice, fruit pulp or crushed fruit, or chunks of fruit respectively. But, not all things that sound and look alike are as easily — or safely — switched.

Look-alike/sound-alike drugs can create increased potential for harm. In fact, inadvertent switches of hydromorphone for morphine, or vice versa, are among the most common and serious errors that can occur between two high-alert drugs. These two medications are considered “high-alert” because they bear a heightened risk of causing significant patient harm. The very real danger of confusing these drugs is the crux of the Stimuli article in the United States Pharmacopeia (USP) Pharmacopeial Forum (March-April 2014), “Name Confusion Between Hydromorphone and Morphine: Safety in Patient Care”.

The article indicates that “[a] recent analysis of wrong-drug errors involving hydromorphone showed that 70% of these mistakes (129 of 185) occurred when hydromorphone was given instead of morphine, or vice versa”, and further observes that “[t]he potential for patient harm may be greatest when the wrong drug is given at the correct dosage for the other drug.” It goes on to describe a variety of risk-control strategies which have been employed to prevent these errors, but which have not been sufficiently effective in preventing patient harm.

What should be done to reduce these medication errors?

One possible solution is to change the name of hydromorphone. Changing the nonproprietary name of a medication is a very rare occurrence, but it has happened before. A nonproprietary name change is considered a last resort for protecting patient safety, and the USP Nomenclature, Safety, and Labeling Expert Committee (NSL EC), which is responsible for USP’s naming decisions, is aware of the significant and prolonged impact this action could have on the healthcare community, industry, and consumers. The article is an effort to stimulate discussion about the seriousness of the reported errors and solicit input on the effects of a name change on practitioners, industry, governmental agencies, and the international community. Should the drug hydromorphone undergo a name change? Are there other innovative ideas that could be effective in reducing medications errors involving hydromorphone and avert the need for a name change?

Who should comment?

Pharmacists, consumers and/or consumer groups, physicians, manufacturers, pharmacy and/or medical students, and the public may all have valuable insights and worthwhile feedback and all are encouraged to share thoughts and comments with the NSL EC by sending comments to dzb@usp.org. Much more detailed information about this challenge is available in the Stimuli article, which can be accessed by registering for the free forum (if not already), clicking on the “ACCESS PF NOW” button, and using the term “Hydromorphone and Morphine” in the search field.


Please, read the article and tell USP what you think.

USP is a global health organization that improves lives through public standards and related programs that help ensure the quality, safety, and benefit of medicines and foods.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares